Alert archive / West Virginia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 258, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 13, 2025, 8:04 PM EDT for Cabell County, Lincoln County, Putnam County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2025, 8:04 PM EDT (00:04 UTC)
- Expired
- Aug 13, 2025, 8:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cabell County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1133 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:46 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 13, 4:46 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 446 PM EDT Wed Aug 13 2025 .SYNOPSIS... Showers and storms likely through tonight, then becoming more diurnal and confined to the mountains into the weekend. Turning hotter this weekend as high pressure builds. && .NEAR TERM /THROUGH THURSDAY/... As of 446 PM Wednesday... Deviated from the blend of models to go with widespread likely PoPs across a bulk of the area this afternoon, especially across the northern half of the forecast area. Showers and thunderstorms are scattered in nature this afternoon as a cold front pushes through the area. CAMs show this activity persisting into the evening with a final push of precipitation moving through overnight. As of 225 PM Wednesday... Active weather is underway this afternoon amid a typical summer-like pattern, with seasonable temperatures in the mid to upper 80s, coupled with excess low level moisture and an encroaching cold front. This set up will continue to encourage scattered showers and storms throughout the afternoon and evening, with some growing strong and tall enough with the capability of producing gusty winds and small hail. Otherwise, activity today will mainly be monitored for potential of heavy downpours that could lead to localized water issues. SPC Mesoanalysis shows current Precipitable Water values ranging between 1.8 to 2 inches over the area, depicting above normal conditions for this time of year. One hour FFG values remain steady around 2 inches or more for the Middle Ohio Valley and down into the southern coalfields, but a few spots of 1.75 inches are present for locations around northeast WV. Repetitive showers and storms will also have to be considered with activity today as precipitation will continuously stream through the region out ahead of the cold front, analyzed to still be back in northwest Ohio at the time of writing. Precipitation gradually wanes after sunset this evening as the front is anticipated to slide overhead. A plethora of low level moisture left behind from today's activity, coupled with calming winds along the frontal boundary will encourage a combination of low stratus and river valley fog overnight into Thursday morning. Skies will be slow to clear out on Thursday as a result of the front loitering over the area, but should begin to see a shift in shower and storm coverage and becoming confined along the mountains where unstable conditions precede the boundary. Temperatures could be tempered on Thursday by the presence of the frontal boundary and lingering cloud coverage, but forecast highs for both today and tomorrow afternoon advertise readings in the upper 80s to low 90s across the lowlands and 70s along the higher terrain. Overnight lows tumble down into the 50s and 60s tonight, with near zero dewpoint depressions also pointing to a decent signature for river valley fog early Thursday morning. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 225 PM Wednesday... Shower and storm potential becomes geared toward diurnally driven opportunities along the mountains for the end of the week and into the start of the weekend as high pressure strengthens off the coast of the Carolinas. The cold front at the forefront of the near term period will slide further southward on Friday and Saturday, with lowland areas becoming nestled beneath nearby high pressure. Strengthening onshore flow will yield an uptick in moisture over the next several days, encouraging the return of hot and humid weather on Saturday and beyond into the long term forecast period. All these fixtures will then result in a repetitive forecast, advertising heat and humidity for our lower elevations each afternoon with a splash of a few showers and storms along our mountain zones. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 225 PM Wednesday... Robust ridging aloft will encourage a hindrance to strong disturbances from reaching the Ohio Valley through the course of the extended period. However, moisture will continue to be ushered up into the forecast area along southerly low level flow and will work in tandem with diurnal heating to produce daily thunderstorm opportunities, especially along our mountain zones and eastward into the Mid-Atlantic. A few notable ripples of mid-level energy could slither down along the ridge to potentially yield additional showers or storms across the north- central lowlands early next week with the help of a surface cold front, but some uncertainty remains in regards to its location and strength. The heat wave beginning in the short term will continue to thrive for the late weekend and into the start of next week. Afternoon temperatures will soar into the low 90s each day within the lowlands, which coupled with a plethora of low level moisture will result in heat indices stretching into the low 100s for some starting on Sunday. Certainly something to be mindful of in the event headlines for heat could be needed. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... As of 225 PM Wednesday... Scattered showers and thunderstorms draped through north- central West Virginia this afternoon are underway as we await the arrival of a cold front. Brief restrictions from heavy downpours and gusty storms will remain mentioned across the board through tonight as activity slowly slides to the south and east. Storm potential wanes after sunset tonight as the frontal boundary settles overhead. With the close vicinity of the front, overnight fog potential will flourish across the forecast area, especially for sites that receive measurable precipitation today. IFR or worse conditions rule the roost late tonight into early Thursday morning in the midst of river valley fog and the presence of low hanging stratus. Fog erodes after daybreak, which will give way to an afternoon of more shower and storms possible along the mountains as the front continues to hang about in the area. Winds will be light and variable as the front slowly makes its passage through the area during the valid TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Forecast adjustments and amendments may be needed for showers and thunderstorms. Development of fog/stratus late tonight/overnight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H M M L L L HTS CONSISTENCY H H H H H H H H H H M L BKW CONSISTENCY H H H H H H H M H L L L EKN CONSISTENCY H H H H H H H H M M M M PKB CONSISTENCY H H H H H H H H H L L L CKB CONSISTENCY M M M M M H H L H L L M AFTER 18Z THURSDAY... IFR conditions are possible in afternoon thunderstorms Thursday. IFR in early morning river valley fog possible into the weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK NEAR TERM...MEK/LTC SHORT TERM...MEK LONG TERM...MEK AVIATION...MEK
In the hours before
Local storm report, Aug 13, 5:02 PM EDT, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
502 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM Flash Flood Elizabeth 39.06N 81.40W
08/13/2025 Wirt WV Trained Spotter
Flooded roads reported at Elizabeth.
&&
ROCHELocal storm report, Aug 13, 5:05 PM EDT, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
505 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM Flash Flood 2 S Parkersburg 39.23N 81.54W
08/13/2025 Wood WV Trained Spotter
Flooded roads reported at 19th avenue.
&&
ROCHELocal storm report, Aug 13, 5:06 PM EDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
506 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Flash Flood 3 S Parkersburg 39.23N 81.54W
08/13/2025 Wood WV Trained Spotter
Flooded roads reported at 18th avenue.
&&
ROCHELocal storm report, Aug 13, 5:47 PM EDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
547 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Hail 3 NW Mineral Wells 39.21N 81.55W
08/13/2025 M1.00 Inch Wood WV Broadcast Media
Pictures provided.
&&
ROCHELocal storm report, Aug 13, 6:51 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
651 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Flash Flood 8 SE Spencer 38.72N 81.25W
08/13/2025 Roane WV Trained Spotter
Clarkson Fork running high and out of its
banks flooding Clover Road. Spotter also
measured 4 inches of rain.
&&
ROCHESpecial weather statement, Aug 13, 8:00 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
800 PM EDT Wed Aug 13 2025
WVZ006-013-014-140045-
Lincoln WV-Cabell WV-Putnam WV-
800 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CABELL...SOUTHWESTERN
PUTNAM AND NORTHWESTERN LINCOLN COUNTIES THROUGH 845 PM EDT...
At 800 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ona, or 9 miles east of Proctorville, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamlin, Barboursville, Milton, Ona, Culloden, West Hamlin, Salt Rock,
Pea Ridge, Sweetland, and Myra.
This includes Interstate 64 in West Virginia between mile markers 16
and 26, and between mile markers 29 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3839 8237 3848 8228 3838 8192 3815 8208
TIME...MOT...LOC 0000Z 297DEG 14KT 3839 8222
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:00 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln | 45 min |
| Aug 13, 9:24 PM EDT | Flash Flood Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 5 hr |
| Aug 13, 10:00 PM EDT | Special Weather Statement | RLX | Boone | 45 min |
| Aug 14, 12:01 AM EDT | Flash Flood Warning | RLX | Cabell, Lincoln, Wayne | 3 hr |
| Aug 13, 9:47 PM EDT | Special Weather Statement | RLX | Carter | 43 min |
| Aug 14, 3:22 PM EDT | Special Weather Statement | RLX | Carter | 38 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.